Myasthenia Gravis Support Group

Myasthenia gravis (MG) is a neuromuscular disease leading to fluctuating muscle weakness and fatiguability. The hallmark of myasthenia gravis is muscle weakness that increases during periods of activity and improves after periods of rest. Although myasthenia gravis may affect any voluntary muscle, muscles that control eye and eyelid movement, facial expression, and swallowing are most frequently affected.

0 Online
0 Online

blood pressure changes

I have a very reactive vascular system with Reynaud's and tendency to have blood pressure problems. I have been at least borderline hypertensive for 40 years.

When I was put on calcium channel blockers before MG diagnosis, that was a very bad move and instead of getting better, it climbed intermittently to 250-300/90-100. Even then it would also drop to 90/60. Since then I have been on beta blockers and ACE inhibitors and this spring had episodes of low pressure when standing.

I am now off all blood pressure medication with fluctuating but very acceptable blood pressure readings for the past month. Has anyone else had their blood pressure become NORMAL on Mestinon and prednisone?
I am thrilled to be taking one less medication, but would like to know WHY. b.

Replies

RosieSoaring
RosieSoaring

This is so very exciting, B... but... YOU are the doctor around here! :-)

CONGRATULATIONS!!! I hope your new blood pressure will continue to hold!!!

Rosie
Thirteenblessings
Thirteenblessings

bee, that is awesome news about the med. but I can see how you would want to know why your body would do that. I hope your doctors are dang good, because if you don't know I think chances are they won't either.

I hope you never even have to know. One thing to go a little smoother, if you can remember to stand up like a pregnant woman, really slowly. I know it would be an easy way to take a good fall. Let us know what you find out and maybe someone on here has had this same thing, and was able to treat it. love ya bee, carl
angepugin
angepugin

Hi B! Like you I too have very labile , reactive blood pressure and raynauds. Mine goes crazy high during exaccerbations and then suddenly drops very low with no real explanation. I have often wondered if it is as a result of autonomic instability or whether I perhaps have some concommitant vasculitis which causes it. Do you think it is possible that the pred is treating a degree of vasculitis and may be helping it and therefore stabilising your BP? Heaven forbid but I know that many of us have more than 1 autoimmune disorder. I'm also always searching to make sense of things and it must be even worse for you as a doctor. I hope the improvements in your BP are sustained and that you can tic those extra meds off the list for good!

Hugs
Ange (Still plugin away!)
snowbeltfolkie
snowbeltfolkie

Wow! How nice is this - one less med for you!
You sure do have - a lot of autoimmune problems.
All your life, huh b?

Isn't Reynaud's itself?
Considered to be, at least somewhat autoimmune, in origin?
Commonly, vasospasm.
Narrowing blood vessels, that supply the hands & feet.
(My neighbor has the most startling case of Reynaud's, I have personally seen.)

Would it be possible? To experience undetected vasospasm, in other parts of the blood supply network?
Leading to fluctuating blood pressure?

There's a ton of undetected ''stuff''' - happening to many of us.
''Undetected'' - that's for sure.
We see it here, every day - in many postings, including yours, b.
Mysterious symptoms, defying diagnosis.

I can just imagine what a poor Neuro thinks.
When a new & possible MG patient - comes into the office.
Thoughts like: ''Well, I wonder what we're got here?''
True - for any doctor! Bless you all!

(Especially, Dear God: Bless those - who need to go back to medical school - for some refresher courses in diagnosis.)
- Ross
angepugin
angepugin

Reading your comment on mysterious symptoms Ross, when I was admitted two weeks ago the admissions clerk wrote my diagnosis as Mysterious Gravis. Lol! Now isn't that appropriate!

The thing about the vasospasm sounds feasible hey?
bweeds
bweeds

Well I know I am hypersensitive and "spastic" and I might say I have gotten mellower in my old age ( if anyone would agree to it) and that is the reason my blood pressure is stabilized.

But in all seriousness, with MG, I am just waiting for the other shoe to fall. I don't have any other signs of Addison's and am on enough steroids for that anyway. Autonomic instability is definitely a consideration, but now it is normal, at least for me, I can't expect it to be even keeled when I am not.

Reynauds is an exaggeration of a normal protective reflex, save your central system from cold by shutting down nonessential activities like keeping your hands and feet warm. Of course, I don't find washing my hands in cold water in the middle of the summer a real danger to dropping my core temperature, but somewhere that message is being sent.

It would be reassuring if anyone else had this happen (and survived it!). :-) b.
bweeds
bweeds

P. S. Angie, love the Mysterious Gravis, that so describes us! And so glad you are still pluggin'. And I certainly will have to be careful when tapering if this has been the result of major vasomotor spasm or vasculitis. Thanks for the ideas and the support, all. b.
RosieSoaring
RosieSoaring

Laughing out loud @ Ross's prayer and Ange's Mysterious Gravis!!!
snowbeltfolkie
snowbeltfolkie

b -
Okay, thank you!
Raynaud's is something different.
- Ross
bweeds
bweeds

Well Ross,
Raynaud's is what I have, just my bad spelling. It is an exaggerated reflex, it is just set off "unconventionally" and eventually the blodd vessels can be damaged.

When I am really exposed to cold (like Alaska) I can get the technicolor changes ( to go with the Northern Lights).

My dad had it, too and fortunately neither of us had diabetes because trying to get blood from a fingerstick is almost impossible in cold weather, even indoors. Stress can set it off, too.

You'd think I'd kmow how to spell a condition I have. :-) b.
lojos66
lojos66

I have vasomotor instability diagnosed a few years ago.When I went onto the calcium channel blockers I developed a lot of postural hypotension so the cardiologist halved the doseage. Now with the prednisone it has gone bak up and the GP today doubled the amount I am taking.
Lorraine
txkiki53
txkiki53

Beth,

The only thing I can add is my bp does bottom out a lot... sometimes as low as 83/40 ... I was told years ago I had Raynaud's, it just affects my hands...

I know you are glad to take less pills, but knowing you ... you are on the search to figure it all out.. I know I would be. sorry no real answers from me, just luv my friend,
Annette
lojos66
lojos66

A mistake I am taking ACE inhibitors not calcium channel blockers.as Beth pointed out these are contrindicated..

Lorraine
catnap2
catnap2

B,
I'm so glad something is going right for you whatever the reason. I stable, somewhat normal bp is a wonderful thing.

I have Raynauds but it only affects my feet, and only selective toes at selective times. I told my neuro about it and showed him a picture of my blanched white toe selection. He said, hmmm, looks like Raynauds. And that was that, lol. It's just bothersome.
cathi